SAN DIEGO—Approximately 20% of the members of the American Academy of Neurology (AAN) who take care of patients with epilepsy are not aware of the FDA’s major safety warnings about antiepileptic drugs (AEDs), according to research presented at the 65th Annual Meeting of the AAN. Most neurologists who are aware of the safety warnings do not know the specific details about the risks that the drugs entail.
Neurologists rely on numerous and varied sources of information about drug safety, which suggests that the FDA’s warnings are not delivered to neurologists systematically, said Susan Shaw, MD, a neurologist at the University of Southern California, Keck School of Medicine in Los Angeles and Rancho Los Amigos National Rehabilitation Center in Downey, California. Nor are the FDA’s drug safety warnings being delivered to neurologists effectively, she added.
Testing Neurologists’ Knowledge of Drug Safety Warnings
Dr. Shaw and her colleagues emailed 4,627 AAN members in the United States, requesting them to fill out an Internet survey, which included multiple-choice questions on four recent FDA warnings about AEDs. The first topic was the FDA’s recommendation that neurologists screen patients of Asian descent for HLA-B*1502 before treating them with carbamazepine. The drug entails an increased risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in patients with this haplotype, which is more common in people of Asian descent.
The second topic was the FDA’s required product warnings about the risk of suicidality associated with 11 AEDs. In the agency’s meta-analysis, the risk of suicidal ideation increased from 2.4 to 4.3 per 1,000 patients after treatment with these drugs.
The third subject was the FDA’s recommendation of counseling and a labeling change because of the risk of congenital malformations in the children of women treated with valproate during pregnancy. At the time of the survey, the risk of malformations associated with valproate was 10.7%.
The last item was the FDA’s drug safety communication about the risk of impaired cognitive development in children exposed to valproate in utero, who had a decrease of six to nine points on the Differential Ability Scales, compared with children who were exposed to other AEDs.
Few Respondents Knew Details About AED Risks
The researchers analyzed 505 responses from all 50 states and the District of Columbia. This response rate was typical for this type of survey. Respondents’ average number of years in practice was 22.4. The average age and gender distribution of the respondents reflected those of the national AAN membership, but a slightly higher proportion of respondents were in academia, compared with the national membership. In addition, 96% of respondents were board certified, compared with 76% of the general AAN membership.
About 80% of respondents knew about each of the safety alerts. Knowledge of the specific details of the AEDs’ risks varied widely. The least known detail was the rate of congenital malformations associated with valproate, which one-third of neurologists could cite. Most respondents did counsel women taking valproate who were planning pregnancy regarding birth defect risks, however.
Approximately 29% of neurologists had initiated carbamazepine treatment in patients of Asian descent, but less than 25% had conducted the recommended haplotype testing for these patients. Less than half of respondents knew the exact decrease in cognitive score associated with in utero valproate, compared with other AEDs. One-third of neurologists incorrectly thought that cognitive and developmental risks had not been established in offspring exposed to valproate in utero.
The only source of information for neurologists that was associated with better knowledge of drug safety risks was notifications from specialty organizations. The only aspect of neurologists’ backgrounds that was associated with better knowledge was treating more epilepsy patients per year.
“A better system of drug safety notification may be warranted,” said Dr. Shaw. Less than 5% of survey respondents wanted to continue the current notification system unchanged. They preferred the idea of implementing a formal warning process through specialty organizations or through emails about product insert warnings. “We suggest that the AAN or another similar organization consider a formal electronic safety update system,” concluded Dr. Shaw.
Senior Associate Editor
Campbell E, Devenney E, Morrow J, et al. Recurrence risk of congenital malformations in infants exposed to antiepileptic drugs in utero. Epilepsia. 2013;54(1):165-171.
Dong D, Sung C, Finkelstein EA. Cost-effectiveness of HLA-B*1502 genotyping in adult patients with newly diagnosed epilepsy in Singapore. Neurology. 2012;79(12):1259-1267.